Maine, 2006High Wind in Maine, April 2, 2006
April 2, 2006 · NWS CAR · 3 events in 3 counties and zones
A tight pressure gradient between low pressure moving east of the region and high pressure approaching from the west contributed to strong gusty winds across the region. were common.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight pressure gradient between low pressure moving east of the region and high pressure approaching from the west contributed to strong gusty winds across the region. Sustained winds of 20 to 30 mph...with gusts of 40 to 50 mph...were common. A few of the strongest gusts exceeded 55 mph...with a peak gust of 58 mph measured at Washburn.The strong winds damaged the metal roof of a structure at Oakfield and broke a street light from a pole in Grand Isle. Tree branches were snapped and several trees were blown over. Some of the branches and trees fell on power lines...contributing to power outages. Around 2,000 customers lost power for varying lengths of time during the strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 2, 2:49 AM EST, 6 hours 31 minutes earlier.
Area forecast discussion, Apr 2, 2:49 AM EST, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
349 AM EDT SUN APR 2 2006
.SYNOPSIS...HIGH PRESSURE WILL BUILD ACROSS THE REGION TODAY UNDER
A BRISK NORTHWEST WIND. THIS HIGH WILL CROSS THE STATE TONIGHT
ALLOWING WINDS TO DIMINISH. MOSTLY SUNNY ACROSS THE REGION ON
MONDAY BUT CLOUDS WILL INCREASE FROM WEST TO EAST LATE IN THE DAY
AS LOW PRESSURE APPROACHES FROM THE WEST. THIS LOW PRESSURE WILL
MOVE THROUGH NEW ENGLAND TUESDAY THROUGH WEDNESDAY WITH RAIN AND
SNOW ACROSS THE NORTH AND RAIN OVER DOWNEAST SECTIONS.
&&
.SHORT TERM /TODAY THROUGH MONDAY/...
WSETA USED W/MATCH GUIDANCE OVER THE TOP AS UPPER TROF MIGRATES
ACROSS THE CWFA TODAY. WENT W/A WIND ADVISORY FOR ENTIRE CWFA INTO
00Z. DETAILS BELOW.
BATCH OF PRECIP (MOSTLY SHRA) MOVING ACROSS NRN & ERN ME WILL EXIT
THE REGION BY 12Z. SOME -SHSN SHOWING UP ACROSS FAR NRN & WRN
AREAS AS TEMPS HAVE DROPPED BACK INTO THE LOWER & MID 30S PER
METARS & HYDROVIEW DATA. HELD ONTO CLOUDS FOR A WHILE THIS MORNING
AS UPPER TROF SWINGS E. COLDER AIR WILL WORK ACROSS THE REST OF
THE CWFA THIS MORNING. JET CORE FROM 925- 850 MBS AROUND 45 KTS
PROGGED TO MOVE ACROSS THE CWFA TODAY. NICE ALIGNMENT OF NWLY
WINDS THROUGH 5K FT W/BUFKIT SHOWING MOMENTUM TRANSFER AVGG OUT
NEAR 40 KTS. LOOKS LIKE GOOD MIXING SHOULD OCCUR INTO THE
AFTERNOON. THEREFORE...PUSHED GUSTS TO 50 MPH MAINLY ACROSS NRN &
ERN AREAS WHERE STRONGEST CORE OF WINDS ARE EXPECTED. MUCH COOLER
TEMPS FROM THE PAST SEVERAL DAYS. PREV MAX TEMP GRIDS LOOK GOOD
W/LOWER TO MID 40S ACROSS THE N & NEAR 50 DOWNEAST TO THE COAST.
WINDS LET UP TONIGHT AS HIGH PRES QUICKLY BUILDS IN FROM THE W.
CLEAR SKIES & LOWERING DWPTS WILL LEAD TO SOME CHILLY MIN TEMPS.
LOOKING FOR LOWER 20S ACROSS THE N & MID TO UPPER 20S CNTL &
DOWNEAST SECTIONS.
HIGH PRES WILL PROVIDE TO SUNNY BUT COOL DAY ON MONDAY. APRIL
SUNSHINE SHOULD ALLOW TEMPS TO REBOUND SOME 5 DEGS WARMER THAN TODAY.
&&
.LONG TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
CLOUDS WILL INCREASE ACROSS THE REGION MONDAY NIGHT AS LOW
PRESSURE APPROACHES FROM THE WEST. PREFER THE SLOWER NAM THAN THE
FASTER GFS WITH THIS SYSTEM AS UKMET AND ECMWF ALSO IN AGREEMENT
WITH SLOWER NAM. EXPECT PRIMARY LOW TO FILL ACROSS UPSTATE NEW
YORK EARLY TUESDAY WITH REDEVELOPMENT ALONG THE COAST OF NEW
HAMPSHIRE. THIS SECONDARY LOW WILL THEN QUICKLY OCCLUDE AND
SLOWLY DRIFT EASTWARD ALONG THE MAINE COAST THROUGH WEDNESDAY.
CRITICAL THICKNESS INDICATES A MIX OF SNOW AND RAIN ACROSS THE
NORTH TUESDAY WITH MOSTLY RAIN ACROSS DOWNEAST SECTIONS. AT THIS
TIME ANY SIGNIFICANT SNOW WILL PROBABLY OCCUR ABOVE 2000 FT AND BE
LOCATED MOSTLY OVER FAR WESTERN ZONES. AS SYSTEM OCCLUDES AND
ATMOSPHERE COOLS EXPECT ALL PRECIP TO CHANGE TO SNOW TUESDAY NIGHT
BUT BY THEN QPF AMOUNTS WILL HAVE DROPPED OFF SO NOT EXPECTING
MUCH IN THE WAY OF SNOW ACCUMULATION TUESDAY NIGHT INTO WEDNESDAY.
&&
.AVIATION...
MVFR TO START OUT THIS MORNING & THEN CONDITIONS GO RIGHT TO VFR
FAIRLY QUICKLY. NW WINDS WILL LEAD TO SOME TURBULENCE RIGHT INTO
THE AFTERNOON.
&&
.MARINE...
EXTENDED THE SCA RIGHT INTO THE EVENING AS WINDS WILL PICK UP
W/THOSE WINDS MOVE OVER THE WTRS. SEAS UP TO NEAR 6 FT. THEY WILL
BUILD A BIT EARLY THIS MORNING & THEN SHOULD LEVEL OFF W/NW FLOW.
KEPT SEAS UP LONGER. HAVE SEEN WHERE SEAS HANG ON BIT HIGHER THAN
GUIDANCE W/THIS TYPE OF SETUP. THINGS WILL GO BELOW SCA AFT 06Z &
CONTINUE TO SUBSIDE RIGHT INTO MON AS HIGH PRES BUILDS IN FROM THE
W.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WIND ADVISORY FOR MEZ001>006-010-011-015>017-029>032 FROM 8 AM
SUNDAY TO 8 PM SUNDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ050 UNTIL 2 AM MONDAY.
&&
SHORT TERM/MARINE...HEWITT
LONG TERM/MARINE...FOSTER
AVIATION...WOLFE/HEWITTHazardous weather outlook, Apr 2, 4:35 AM EST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
535 AM EDT SUN APR 2 2006
ANZ050-MEZ001>006-010-011-015>017-029>032-030945-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
535 AM EDT SUN APR 2 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT UNTIL 8 PM FOR FOR WIND GUSTS UP TO
50 MPH. FOR FURTHER DETAILS...PLEASE REFER TO THE STATEMENT
/PWMNPWCAR/ ISSUED BY THIS OFFICE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
LOW PRESSURE WILL MOVE THROUGH THE STATE TUESDAY INTO TUESDAY
NIGHT BRINGING SNOW AND RAIN INTO THE REGION. NORTHWEST AND
WESTERN AREAS OF MAINE COULD ACCUMULATING SNOW BY TUESDAY NIGHT
ESPECIALLY ACROSS THE HIGHER ELEVATIONS.
ON THE HYDROLOGY SIDE...ICE MOVEMENT HAS BEEN OBSERVED ON AREA
RIVERS ACROSS NORTHERN MAINE SUCH AS THE AROOSTOOK AND THE ST.
JOHN RIVERS. RIVER LEVELS HAVE BEEN RISING SLOWLY OVER THE PAST
FEW DAYS DUE TO THE ICE MOVEMENT...SNOWMELT AND THE LATEST
RAINFALL. ALL GAUGES SHOW RIVER LEVELS WELL WITHIN THEIR BANKS.
RESIDENTS LIVING ALONG THE AROOSTOOK AND ST. JOHN RIVERS SHOULD
MONITOR RIVER LEVELS OVER THE NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS AND AMATEUR RADIO OPERATORS ARE ASKED TO RELAY
ANY WIND INFORMATION TO THE NATIONAL WEATHER SERVICE.
HEWITT
In the hours before
Special weather statement, Apr 2, 8:03 AM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
903 AM EDT SUN APR 2 2006
MEZ005-006-010-011-015>017-029>032-030000-
NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON-
SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
INCLUDING THE CITIES OF...MILLINOCKET...EAST MILLINOCKET...
PATTEN...MEDWAY...HOULTON...HODGDON...SHERMAN...SMYRNA MILLS...
GREENVILLE...MONSON...BLANCHARD...LINCOLN...HOWLAND...
SPRINGFIELD...BANGOR...BREWER...ORONO...OLD TOWN...AMHERST...
AURORA...DEDHAM...EASTBROOK...GREAT POND...ORLAND...DEBLOIS...
GRAND LAKE STREAM...MEDDYBEMPS...PEMBROKE...PERRY...PRINCETON...
ELLSWORTH...BAR HARBOR...BLUE HILL...EASTPORT...MACHIAS...
CHERRYFIELD...DOVER-FOXCROFT...MILO...GUILFORD...DANFORTH...
VANCEBORO...TOPSFIELD
903 AM EDT SUN APR 2 2006
...STRONG GUSTY WINDS WILL ENHANCE THE FIRE THREAT TODAY ACROSS
DOWNEAST MAINE AND PORTIONS OF NORTHERN MAINE...
THE MAINE STATE FOREST SERVICE HAS INDICATED THAT THE GRASS AND
WILDLAND FIRE DANGER ACROSS DOWNEAST AND PORTIONS OF NORTHERN MAINE
IS VERY HIGH. RELATIVE HUMIDITIES ARE EXPECTED TO DROP BELOW 40
PERCENT IN THESE AREAS. AT THE SAME TIME...WINDS ARE EXPECTED TO
BE SUSTAINED AT SPEEDS OF 20 TO 30 MPH WITH GUSTS UP TO 50 MPH AT
TIMES. THESE STRONG WINDS WILL HELP DRY VEGETATION AND COULD ALLOW
ANY FIRES THAT MIGHT FORM TO SPREAD QUICKLY.
YOU SHOULD CHECK WITH YOUR LOCAL FIRE DEPARTMENT OR FORESTRY OFFICE
BEFORE DOING ANY BURNING. PLEASE REMEMBER THAT A BURN PERMIT IS
REQUIRED FOR ALL BURNING.
NORCROSS
High Wind, Northeast Aroostook
- When
- April 2, 9:20 AM EST to 7:00 PM EST
- Where
- Northeast Aroostook forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- UTILITY COMPANY
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
High Wind, Northwest Aroostook
- When
- April 2, 9:20 AM EST to 7:00 PM EST
- Where
- Northwest Aroostook forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- UTILITY COMPANY
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
High Wind, Southeast Aroostook
- When
- April 2, 9:20 AM EST to 7:00 PM EST
- Where
- Southeast Aroostook forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- UTILITY COMPANY
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Tennessee, April 2, 200624 deaths · 122 injured · $63 million · F3 · 35 events
- Tornadoes and Hail in Missouri, April 2, 20062 deaths · 130 injured · $62 million · F3 · 5 events
- Tornadoes and Hail in Arkansas, April 2, 200652 injured · $31 million · F3 · 27 events
- Tornadoes in Kentucky, April 2, 200628 injured · $38 million · F3 · 2 events
- Tornado in Illinois, April 2, 20061 death · 11 injured · F2 · 1 event
- Damaging Wind in Missouri, April 2, 20061 death · 1 injured · $400,000 · 70 kt wind · 1 event
- Heavy Rain in California, April 2 to 5, 2006$46 million · 7 events
- Tornadoes and Hail in Indiana, April 2, 20061 injured · $1.4 million · F1 · 43 events
- Avalanche in Idaho, April 2, 20061 death · 1 event
- Damaging Wind in Missouri, April 2, 20061 death · 60 kt wind · 1 event
- Hail and Damaging Winds in Tennessee, April 2 to 3, 20061 injured · $423,000 · 3.5 in hail · 71 events
- Debris Flow in California, April 2 to 16, 2006$12 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495399, 5495400, 5495401.